Illinois, 2018

Flash Flood and Flooding in Illinois, August 7, 2018

August 7, 2018 · NWS LOT · 10 events in 4 counties and zones

Heavy rain produced flash flooding across portions of northern Illinois during the afternoon of August 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain produced flash flooding across portions of northern Illinois during the afternoon of August 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 7, 1:28 PM CST, 17 minutes earlier.

Area forecast discussion, Aug 7, 1:28 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
228 PM CDT Tue Aug 7 2018

.SHORT TERM...
228 PM CDT Today through Tonight...

Evolution and timing of shower/thunderstorms late this afternoon
and evening are primary near-term forecast concerns.

Regional radar mosaic depicts an area of rain/isolated
thunderstorms spreading northeast across the forecast area this
afternoon. This activity is in association with a mid-level short
wave, which will continue its transit of the area through late
afternoon. Extensive cloud cover has helped to limit
destabilization, with temps becoming further cooled by rainfall
across areas north of I-80, thus there has been relatively little
lightning with this activity. Still, RAP soundings and SPC
mesoanalysis date depicts 500-1000 J/kg of MLCAPE exists,
particularly along an axis of slightly higher dew points roughly
along I-80 into northwest Indiana. This location may have a
greater potential for isolated/scattered thunderstorm development
this afternoon into early evening as the mid-level wave
approaches. 35-40 kt mid-level speed max will also produce an
increase in deep layer shear, suggesting at least an isolated
strong/severe wind potential with any more organized cells or
clusters. Much of the convective rainfall moving across north
central Illinois is fairly low-topped, with shallow reflectivity
centroid heights, which suggests these may be more efficient
rainfall producers than their returns would indicate. This is also
supported by low visibility observations as these cores pass
various AWOS/ASOS platforms. Bulk of this precipitation looks to
move through the Chicago metro by 430-530 pm, though additional
more isolated to scattered showers and thunderstorms are possible
into early evening as another short wave drops southeast across
the Upper Mississippi Valley into tonight. Loss of diurnal
instability should result in diminishing coverage by/after sunset
however. Moist low levels, wet ground and light winds will likely
allow for patchy fog development again tonight, especially across
areas north of I-80 where heavier rainfall is likely this
afternoon/early evening.

The second short wave is progged to clear the forecast area by
midday Wednesday. Given poor diurnal timing, have maintained only
slight chance pops mid-late morning for our southeast counties,
with rain potential generally decreasing by early afternoon as the
upper trough axis moves east of the area. Column dries out in mid
and upper levels in the afternoon in the wake of this wave, which
should allow for partly/mostly sunny skies and for temps to warm
into the low-mid 80s most areas, though light onshore flow will
keep things just a bit cooler along Lake Michigan.

Ratzer

&&

.LONG TERM...
331 AM CDT

Wednesday through Monday...

Throughout mid into late week, a transition to more of a
northwesterly flow aloft will be seen. The moisture through the
column will ease some, but in the low-levels looks to only ease
slightly (dew points remaining 65-70). A weak surface trough/cool
front is forecast to move southward on Thursday afternoon or
night with a chance for storms along this given that low-level
moisture. After this, the global models the past 48 hours have
trended toward an upper low developing over the Great Lakes thanks
to a retrograding Bermuda high. The CWA is forecast to be under
the western half of the upper low during the weekend. The slight
cool pocket and associated ascent with this does warrant chances
of showers and possibly storms, probably with afternoon through
early evening most favored. The blend provided PoPs look too
widespread and high especially Friday into Saturday, before the
center of mid-level circulation has fully developed. Have
collaborated lower at this time.

For temperatures, Thursday ahead of the aforementioned trough
with southwest surface winds looks to be warm right now, with
a high of 90 possible. Otherwise, highs in the 80-84 range are
favored.

MTF

&&

.AVIATION...
For the 18Z TAFs...

1253 pm...Forecast concerns include a lake breeze/wind shift...
showers with isolated thunderstorms this afternoon and fog/low
clouds overnight/Wednesday morning.

A lake breeze formed late this morning and became stationary but
is now slowly shifting westward. Confidence of how soon this lake
breeze will reach ord/mdw is low and timing tweaks are likely.
Ahead of this lake breeze winds became southwesterly in response
to the wave moving out of Iowa. Confidence for wind directions is
low and should eventually favor a light north/northeast direction
by late afternoon/early this evening with light winds tonight.

An area of rain over northwest IL will slowly move east/northeast
this afternoon. There has been an occasional lightning strike
which will remain possible as it moves across the terminals and
for now vicinity thunder mention seems reasonable. The heaviest
of this rain is likely to lower vis/cigs to ifr with a period of
mvfr vis/cigs likely. Once this activity moves east of the
terminals by early evening...there could be an isolated shower
this evening but the focus for new development should shift south
of the terminals.

With the expected light winds and continued moist low levels...in
addition to the rain falling this afternoon...fog is expected to
develop tonight. Continued with the trends from the previous
forecast with the thicker/more widespread fog across rfd/dpa and
areas of dense fog will be possible. cms

&&

.MARINE...

152 pm...A weak area of low pressure will move across the
southern Great Lakes region tonight as a weak area of high
pressure moves across the western Great Lakes region on Wednesday.
Strong low pressure will move across Hudson Bay tonight into
Wednesday morning. A trailing cold front from this low will move
south across the region Wednesday night with generally northerly
or northeasterly winds prevailing into the weekend. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 7, 10:53 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1153 AM CDT Tue Aug 7 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
081700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
1153 AM CDT Tue Aug 7 2018 /1253 PM EDT Tue Aug 7 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Fog Risk.

DISCUSSION...

Shower and thunderstorm coverage will increase late morning into
the afternoon, with scattered thunderstorms possibly lingering
into this evening. Some thunderstorms may be capable of producing
isolated damaging winds, primarily over eastern portions of the
outlook area including the southern parts of the Chicago metro
area, kankakee, and parts of northwest Indiana. In addition,
locally heavy rainfall will be possible with some thunderstorms,
which could result in localized flooding.

Patchy dense fog is possible overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday through Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

While there may be a few stronger storms, spotter activation
is not anticipated this afternoon or tonight.

GENERAL STORM MOTION OF THE DAY:

Moving toward the east-northeast at 35 mph.

LMZ740>745-081700-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1153 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 45 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday through Sunday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-081700-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1153 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

Limited Thunderstorm Risk across far southern Lake Michigan this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Sunday...
  Limited Thunderstorm Risk.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 91 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 3 flood, 1 flash flood. Local standard time, as filed.

Flood, Ogle

When
August 7, 1:45 PM CST to 4:00 PM CST
Where
Ogle County, 1.81 mi NNW of Rochelle to 2.17 mi SSW of Rochelle Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.943, -89.088

Standing water was estimated a few inches deep in multiple locations in Rochelle.

Heavy Rain, Kane

When
August 7, 1:49 PM CST to 1:59 PM CST
Where
Kane County, Batavia
Reported by
COOP Observer
Coordinates
41.850, -88.320

Rainfall of 0.64 inches was measured in ten minutes.

Heavy Rain, Cook

When
August 7, 2:10 PM CST to 3:10 PM CST
Where
Cook County, (Ord)o'Hare Intl Arp
Reported by
ASOS
Coordinates
41.980, -87.900

Rainfall of 2.18 inches fell in an hour at Chicago O'Hare Airport with 0.68 inches falling in just 8 minutes.

Heavy Rain, Cook

When
August 7, 2:30 PM CST to 3:15 PM CST
Where
Cook County, 0.5 mi SSW of Park Ridge
Reported by
CoCoRaHS
Coordinates
42.023, -87.874

Rainfall of 2.12 inches was measure in 45 minutes.

Heavy Rain, Cook

When
August 7, 2:57 PM CST to 3:42 PM CST
Where
Cook County, Glenview
Reported by
Broadcast Media
Coordinates
42.070, -87.800

Rainfall of 1.50 inches was measured in 45 minutes.

Heavy Rain, Cook

When
August 7, 3:00 PM CST to 4:00 PM CST
Where
Cook County, 1 mi E of Lincolnwood
Reported by
CoCoRaHS
Coordinates
42.020, -87.710

Rainfall of 1.76 inches was measured in one hour.

Flash Flood, Cook

When
August 7, 3:10 PM CST to 6:00 PM CST
Where
Cook County, 0.66 mi SE of Elk Grove to 1.05 mi NW of Park Ridge
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.994, -87.921

Numerous flooded viaducts were reported across the north side of Chicago, including a viaduct under railroad tracks at Irving Park Road and Ravenswood where vehicles were stalled in flood water with water up to their doors. A parking lot was flooded at the Norridge Theatre. Roads were closed in some subdivisions due to standing water in Rosemont. The Irving Park Road and Lawrence Avenue viaducts under railroad tracks were flooded in Schiller Park. Numerous vehicles were stalled in the flooded viaducts.

Flood, Kane

When
August 7, 3:16 PM CST to 5:00 PM CST
Where
Kane County, 0.94 mi SW of St Charles to 0.9 mi SW of St Charles
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.910, -88.333

Two to three inches of standing water was reported on 15th Street in St. Charles.

Heavy Rain, Cook

When
August 7, 3:29 PM CST
Where
Cook County, 1 mi N of Norridge
Reported by
Broadcast Media
Coordinates
41.984, -87.800

Storm total rainfall of 2.63 inches was measured.

Flood, Du Page

When
August 7, 3:45 PM CST to 5:30 PM CST
Where
Du Page County, 0.79 mi NE of South Addison to 1.19 mi NE of Villa Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.908, -87.969

Route 83 was flooded under the railroad tracks between North Avenue and St. Charles Road. The Palmer Drive viaduct was also flooded under the railroad tracks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779038, 779037, 779036, 778990, 778989, 778988, 779035, 779039, 778995, 779040.